Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

December 2007, Volume 37 Number 12 , p 18 - 19

Author

  • Mary Beth Kean RN, C, CNS, CRRN, MSN

Abstract



Kean, Mary Beth RN, C, CNS, CRRN, MSN

Mary Beth Kean is a clinical nurse specialist in pain management at Baylor University Medical Center in Dallas, Tex.

QUESTION: I'm caring for a 62-year-old woman undergoing chemotherapy for metastatic cervical cancer. For about a month before her diagnosis, she was taking 10 Percocet tablets a day for back pain. She also has allodynia (pain caused by a stimulus that doesn't normally cause pain) in the lumbar spine area. During her hospitalization, she was treated with opioids and adjuvant medication for neuropathic and somatic pain.

She used a patient-controlled analgesia (PCA) pump, which controlled her pain well with hydromorphone. When her pain rating was 2 on a 0-to-10 scale, she was converted to an equianalgesic long-acting opioid, and her PCA use decreased to an amount that allowed for easy coverage of breakthrough pain with short-acting analgesics. However, she became tearful and complained of excruciating pain ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: